Alert archive / Utah / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 4, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at May 2, 2022, 9:11 PM MDT for 7 counties in Utah. It was in force for 41 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 2, 2022, 9:11 PM MDT (03:11 UTC)
- Expired
- May 2, 2022, 9:52 PM MDT
- In force
- 41 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Davis County, UT, Morgan County, UT, Salt Lake County, UT, Summit County, UT, Tooele County, UT, Utah County, UT, Weber County, UT
The radar
The Salt Lake City radar (KMTX), 76 km from the middle of the area, began a volume at 03:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 9:30 PM MDT | TSTM WND GST 60 | 4 E Sugarhouse, UT | MESONET STATION PC022 3.8 E SUGARHOUSE (PACIFICORP). |
| May 2, 9:30 PM MDT | NON-TSTM WND GST 58 | 2 Ssw Draper, UT | MESONET STATION HF012 POM NORTH SIDE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 3.2 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2837 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 220 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
994
WUUS55 KSLC 030311
SVRSLC
UTC011-029-035-043-045-049-057-030415-
/O.NEW.KSLC.SV.W.0004.220503T0311Z-220503T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Salt Lake City UT
911 PM MDT Mon May 2 2022
The National Weather Service in Salt Lake City has issued a
* Severe Thunderstorm Warning for...
South central Weber County in northern Utah...
Salt Lake County in northern Utah...
Davis County in northern Utah...
Southwestern Morgan County in northern Utah...
West central Summit County in northern Utah...
Northwestern Utah County in northern Utah...
Southeastern Tooele County in northern Utah...
* Until 1015 PM MDT
* At 910 PM MDT, severe thunderstorms were located along a line
extending from Riverdale to near Magna to near Vernon, moving east
at 30 mph.
HAZARD...70 mph wind gusts.
SOURCE...Observed gusts to 67 mph at the Salt Lake Airport.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Salt Lake City, West Valley City, Sandy, Layton, Murray, Bountiful,
Tooele, Farmington, Morgan, Hill Air Force Base, West Jordan,
Taylorsville, South Jordan, Lehi, Draper, Riverton, Roy, Pleasant
Grove, Cottonwood Heights and Clearfield.
This includes the following highways...
Interstate 15 between mile markers 274 and 338.
Interstate 84 between mile markers 84 and 109.
Interstate 80 in Utah between mile markers 103 and 140.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4117 11157 4043 11162 4003 11209 4006 11264
4069 11220 4115 11225
TIME...MOT...LOC 0310Z 278DEG 26KT 4119 11199 4069 11214 4008 11255
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
Church2 follow-up statements
429
WWUS55 KSLC 030332
SVSSLC
Severe Weather Statement
National Weather Service Salt Lake City UT
932 PM MDT Mon May 2 2022
UTC011-029-035-043-045-049-057-030415-
/O.CON.KSLC.SV.W.0004.000000T0000Z-220503T0415Z/
Weber UT-Salt Lake UT-Davis UT-Morgan UT-Summit UT-Utah UT-Tooele UT-
932 PM MDT Mon May 2 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM MDT
FOR SOUTH CENTRAL WEBER...SALT LAKE...DAVIS...SOUTHWESTERN MORGAN...
WEST CENTRAL SUMMIT...NORTHWESTERN UTAH AND SOUTHEASTERN TOOELE
COUNTIES...
At 931 PM MDT, severe outflow winds from showers were located along
a line extending from 6 miles east of Uintah to Taylorsville to near
Vernon, moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Weather station observed.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Salt Lake City, West Valley City, Sandy, Layton, Murray, Bountiful,
Tooele, Farmington, Morgan, Hill Air Force Base, West Jordan,
Taylorsville, South Jordan, Lehi, Draper, Riverton, Roy, Pleasant
Grove, Cottonwood Heights and Clearfield.
This includes the following highways...
Interstate 15 between mile markers 274 and 338.
Interstate 84 between mile markers 84 and 109.
Interstate 80 in Utah between mile markers 103 and 140.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.
&&
LAT...LON 4117 11157 4043 11162 4003 11209 4006 11264
4069 11220 4115 11225
TIME...MOT...LOC 0331Z 278DEG 26KT 4117 11181 4067 11196 4006 11237
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Church976
WWUS55 KSLC 030352
SVSSLC
Severe Weather Statement
National Weather Service Salt Lake City UT
952 PM MDT Mon May 2 2022
UTC011-029-035-043-045-049-057-030400-
/O.CAN.KSLC.SV.W.0004.000000T0000Z-220503T0415Z/
Weber UT-Salt Lake UT-Davis UT-Morgan UT-Summit UT-Utah UT-Tooele UT-
952 PM MDT Mon May 2 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL WEBER...SALT
LAKE...DAVIS...SOUTHWESTERN MORGAN...WEST CENTRAL SUMMIT...
NORTHWESTERN UTAH AND SOUTHEASTERN TOOELE COUNTIES IS CANCELLED...
Outflow winds which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are
still possible..
LAT...LON 4117 11157 4043 11162 4003 11209 4006 11264
4069 11220 4115 11225
TIME...MOT...LOC 0349Z 278DEG 26KT 4115 11163 4065 11178 4004 11219
$$
ChurchWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 4:23 PM MDT, 4 hours 48 minutes earlier.
Area forecast discussion, May 2, 4:23 PM MDT, 4 hours 48 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
423 PM MDT Mon May 2 2022
.SYNOPSIS...A broad and highly amplified trough and embedded
shortwaves will drive periods of widespread gusty winds as well
as areas of light precipitation through Wednesday morning. After
a warm and dry period to finish the week, another storm system is
poised to impact the area by the weekend.
&&
.SHORT TERM (THROUGH 00Z THURSDAY)...A potent and intensifying H7
front is progressing through eastern Nevada at this time, with
wind gusts to 45 mph noted ahead of and behind the front. A
substantial amount of dust and sand lofted by these strong
westerly winds is present, evident in satellite imagery and
highway cameras. Modeling suggests this dust may concentrate
behind the surface cold front, progressing across the west desert
and I-80 through the evening, and eventually impacting the Wasatch
front around 9PM Monday. Visibility reductions with the frontal
boundary may be sudden and significant, though should improve with
the northwesterly flow strengthening as the boundary exits to the
east. Lacking much in the way of moisture, the portion of the
front in the forecast area will remain dry aside from showers along
the UT/ID border. Chances for a thunderstorm and locally heavy
rainfall are higher for areas east of I-15, including the Cache
and Bear River valleys through southwest Wyoming. While the
environment should remain unfavorable at this time, cannot rule
out the rogue severe storm.
High res modeling highlights the development of an embedded
shortwave on the backside of the low by midday Tuesday, which
should aid in more widespread showers for northern and central
Utah, especially given the additional moisture wrapping around
from the north. For southern Utah, dry conditions continue, but
widespread gusty winds are expected as the gradient tightens
overhead. Generally west through northwest flow, good jet-level
dynamics, and warm advection behind the H5 trough axis should lead
to steady mountain precipitation with accumulating snowfall
likely above 6500ft. A weak convergence zone sagging south through
central Utah through the early afternoon may help trigger showers
and thunderstorms in the region along its leading edge, becoming
more of an outflow wind threat for southern Utah as the boundary
tightens but moisture dissipates.
Wednesday will see continued cloud cover and showers for the
northern and central portions of the forecast area, with low level
warm advection and breaks of sunshine kicking off a warming trend
for the rest of the week. By late afternoon, large scale
subsidence returns ahead of a building ridge, with clearing skies
expected through the evening.
.LONG TERM (AFTER 00Z THURSDAY)...To start the extended we see
northwesterly flow aloft associated with a short lived ridging
pattern over the CWA. This ridging will keep warmer temperatures
through Friday before our next bit of active weather moves in behind
it. A developing trough over the Pacific Northwest will move into
the area late Friday and will keep the area active through the
weekend and early next week. While there is model uncertainty on the
exact timing and intensity of the system there is good agreement
that the associated low will sit over the CWA and cycle through,
promoting much cooler and wet conditions to persist during this
time.
Saturday afternoon will see the arrival of a frontal boundary
associated with the trough, bringing borderline advisory wind gusts
ahead of it and the potential for valley and mountain rain showers
through much of northern and central Utah. There also is the
potential for isolated thunderstorms to form during the afternoon
and evening with any forming instability that comes with daytime
heating. Precipitation will shift to snow for the mountains and
possibly down into the valley benches both on Saturday and Sunday
nights when temperatures bottom out. Ensemble member guidance agree
with mostly wet solutions with the low centered over Utah through
the weekend but again vary on exact timing.
The trough axis will be through Utah by Sunday evening but the
cycling low will continue to drive precipitation and hold cooler
temperatures. The axis moving through on Sunday could also promote
strong northwesterly flow aloft that could mix down borderline
advisory winds for southern Utah. While cloudy skies and continuing
precipitation could keep us from cooling too much, people in areas
near the San Pete, Sevier and potentially Cache Valleys with
agricultural interests should pay close attention to overnight
temperature trends as they now look to be borderline for hard freeze
risks.
&&
.AVIATION...KSLC...VFR conditions will likely remain throughout the
period for the KSLC terminal. Southerly winds will continue to gust
>26kts through 03Z before a cold front arrives. Behind the front
expect gusty northwesterly winds transitioning to lighter westerly
winds by 12Z. This front could initiate some VCSH, however BLDU is
more likely between 03Z-08Z which could reduce VSBY.
.REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions will prevail
for most TAF sites throughout the period. Gusty southerly winds
precede a cold front slated to push through the terminals from west
to east between 00-06Z. VCSH is possible along the front for the
northern terminals, however BLDU is more likely to accommodate the
front and linger through 09Z. This could reduce VSBY to below VFR,
at times. Behind the front, winds will remain gusty out of the
northwest/west. CIGs will generally remain above mountain
obscuration levels.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Hard Freeze Watch from Tuesday evening through Wednesday morning
for UTZ126.
WY...None.
&&
Wessler/Kruse/Mahan/Selbig
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpIn the hours before
Special weather statement, May 2, 7:00 PM MDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
700 PM MDT Mon May 2 2022
UTZ101>104-030200-
Eastern Box Elder County UT-Northern Wasatch Front UT-
Tooele and Rush Valleys UT-Great Salt Lake Desert and Mountains UT-
700 PM MDT Mon May 2 2022
...Strong thunderstorms will impact portions of southwestern Weber...
southern Box Elder...west central Salt Lake...western Davis and
Tooele Counties through 800 PM MDT...
At 658 PM MDT, Doppler radar was tracking a line of showers
producing gusty outflow winds along a cold front along a line
extending from 7 miles north of Great Salt Lake North of the
Causeway to 9 miles north of Clive to 15 miles east of Ibapah.
Movement was east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Observed.
IMPACT...Gusty winds will result in difficult driving conditions
along I-80 and suddenly higher winds and waves on the Great
Salt Lake.
Locations impacted include...
Tooele, Grantsville, Wendover, Dugway English Village, Stansbury
Park, Hooper, Delle, Tooele Army Depot, Clive, Utah Test and Training
Range South, Knolls, Dugway Proving Ground Test Range, Utah Test and
Training Range North, Ibapah, Skull Valley, Great Salt Lake North of
the Causeway, Great Salt Lake South of the Causeway, Fish Springs
Wildlife Refuge, Hat Island and Bonneville Salt Flats.
This includes the following highways...
Interstate 80 in Utah between mile markers 0 and 102.
Utah Route 30 between mile markers 0 and 31.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4159 11404 4160 11217 4084 11214 4076 11226
4070 11215 3990 11309 3990 11369 3994 11405
TIME...MOT...LOC 0058Z 277DEG 25KT 4152 11277 4081 11302 4003 11368
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
ChurchLocal storm report, May 2, 8:14 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
814 PM MDT MON MAY 2 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM TSTM WND GST 2 SSE WENDOVER 40.72N 114.02W
05/02/2022 M74 MPH TOOELE UT AWOS
AWOS STATION KENV WENDOVER.
0700 PM TSTM WND GST 21 SSW KNOLLS 40.45N 113.47W
05/02/2022 M70 MPH TOOELE UT MESONET
MESONET STATION DPG24 21.0 SW KNOLLS
(DUGWAY).
0750 PM TSTM WND GST KNOLLS 40.73N 113.28W
05/02/2022 M64 MPH TOOELE UT MESONET
MESONET STATION UTKNO I-80 AT MP 40 KNOLLS.
0635 PM TSTM WND GST 2 ENE WENDOVER 40.75N 113.99W
05/02/2022 M60 MPH TOOELE UT MESONET
MESONET STATION WPOE 1.7 E WENDOVER (UTAH
DOT).
0750 PM TSTM WND GST 7 NNE CLIVE 40.76N 113.01W
05/02/2022 M60 MPH TOOELE UT MESONET
MESONET STATION UTGRS 6.7 NE CLIVE (UTAH
DOT).
0635 PM TSTM WND GST 11 ENE WENDOVER 40.78N 113.83W
05/02/2022 M59 MPH TOOELE UT MESONET
MESONET STATION BFLAT 10.6 E WENDOVER
(UUNET).
0715 PM TSTM WND GST 10 W KNOLLS 40.73N 113.47W
05/02/2022 M59 MPH TOOELE UT MESONET
MESONET STATION DPG17 9.9 W KNOLLS (DUGWAY).
0725 PM TSTM WND GST 25 W DUGWAY 40.23N 113.22W
05/02/2022 M59 MPH TOOELE UT MESONET
MESONET STATION DPG30 24.7 W DUGWAY
(DUGWAY).
0720 PM TSTM WND GST 29 NE CALLAO 40.21N 113.34W
05/02/2022 M58 MPH TOOELE UT MESONET
MESONET STATION DPG03 29.3 NE CALLAO
(DUGWAY).
0755 PM TSTM WND GST 4 NNW DUGWAY 40.30N 112.78W
05/02/2022 M58 MPH TOOELE UT MESONET
MESONET STATION CDMU1 CEDAR MOUNTAIN.
&&
CHURCHSpecial weather statement, May 2, 8:43 PM MDT, 28 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
843 PM MDT Mon May 2 2022
UTZ101-102-104-105-108-110-111-030400-
Salt Lake Valley UT-Wasatch Back UT-Northern Wasatch Front UT-
Wasatch Mountains I-80 North UT-Tooele and Rush Valleys UT-
Great Salt Lake Desert and Mountains UT-Wasatch Mountains South of I-
80 UT-
843 PM MDT Mon May 2 2022
...Strong outflow winds will impact portions of southern
Weber...Salt Lake...Davis...southwestern Morgan...northwestern Utah
and southeastern Tooele Counties through 1000 PM MDT...
At 841 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hooper to 6 miles northeast of Stansbury
Park to 10 miles west of Vernon. Movement was east at 40 mph.
HAZARD...Wind gusts of 45 to 55 mph.
SOURCE...Weather station observed.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Salt Lake City, West Valley City, Sandy, Layton, Murray, Bountiful,
Tooele, Farmington, Hill Air Force Base, West Jordan, Taylorsville,
South Jordan, Lehi, Draper, Riverton, Cottonwood Heights, Clearfield,
Midvale, Kaysville and Holladay.
This includes the following highways...
Interstate 15 between mile markers 286 and 335.
Interstate 80 in Utah between mile markers 97 and 135.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4108 11177 4055 11163 4045 11187 4046 11190
4039 11200 4043 11209 4026 11218 4022 11217
4006 11243 4007 11266 4072 11226 4116 11229
TIME...MOT...LOC 0242Z 276DEG 37KT 4112 11211 4072 11220 4006 11260
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
ChurchThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 7:00 PM MDT | Special Weather Statement | SLC | Davis, Tooele | 60 min |
| May 2, 7:58 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Davis, Tooele, Weber | 62 min |
| May 2, 8:43 PM MDT | Special Weather Statement | SLC | Davis, Salt Lake | 77 min |
| May 3, 3:50 AM MDT | Hard Freeze Warning | SLC | Garfield, Piute, Sevier | 28 hr |
Nearby
Severe Thunderstorm Warnings in Utah, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.